Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 61, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2023, 3:39 PM MDT for Duchesne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2023, 3:39 PM MDT (21:39 UTC)
- Expired
- Aug 26, 2023, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Duchesne County, UT
The radar
The Salt Lake City radar (KMTX), 175 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
506
WGUS55 KSLC 262139
FFWSLC
UTC013-270030-
/O.NEW.KSLC.FF.W.0061.230826T2139Z-230827T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
339 PM MDT Sat Aug 26 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
The East Fork burn scar in...
West Central Duchesne County in northern Utah...
* Until 630 PM MDT.
* At 339 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the East Fork Burn Scar. Between 0.25 and 0.75
inches of rain have fallen. Additional rainfall amounts of 0.25 to
0.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through Petersons Gulch. This will affect Rock Creek Road
below Upper Stillwater Reservoir, including access to the
Yellowpine, Miners Gulch, and Rock Creek campgrounds. The debris
flow can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the East Fork
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the East Fork Burn Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of West Central Duchesne County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the East Fork Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 4061 11058 4055 11054 4043 11051 4043 11059
4054 11069 4061 11067
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC2 follow-up statements
873
WGUS75 KSLC 262332
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
532 PM MDT Sat Aug 26 2023
UTC013-270030-
/O.CON.KSLC.FF.W.0061.000000T0000Z-230827T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-
532 PM MDT Sat Aug 26 2023
...FLASH FLOOD WARNING FOR THE EAST FORK BURN SCAR REMAINS IN EFFECT
UNTIL 630 PM MDT THIS EVENING FOR WEST CENTRAL DUCHESNE COUNTY...
At 532 PM MDT, Emergency management reported a debris flow over Rock
Creek Road below Upper Stillwater Reservoir. Doppler radar indicated
thunderstorms producing heavy rain over the East Fork Burn Scar.
Between 1 and 1.5 inches of rain have fallen. Rainfall has ended,
though runoff may still produce flash flooding.
Excessive rainfall over the burn scar will result in debris flow
moving through Petersons Gulch. This will affect Rock Creek Road
below Upper Stillwater Reservoir, including access to the
Yellowpine, Miners Gulch, and Rock Creek campgrounds. The debris
flow can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the East Fork Burn Scar.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of areas in and around
the East Fork Burn Scar.
Some locations that will experience flash flooding include...
mainly rural areas of West Central Duchesne County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the East Fork Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 4061 11058 4055 11054 4043 11051 4043 11059
4054 11069 4061 11067
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC587
WGUS75 KSLC 270022
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
622 PM MDT Sat Aug 26 2023
UTC013-270032-
/O.EXP.KSLC.FF.W.0061.000000T0000Z-230827T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-
622 PM MDT Sat Aug 26 2023
...FLASH FLOOD WARNING FOR THE EAST FORK BURN SCAR WILL EXPIRE AT
630 PM MDT THIS EVENING FOR WEST CENTRAL DUCHESNE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4061 11058 4055 11054 4043 11051 4043 11059
4054 11069 4061 11067
$$
JACWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:15 PM MDT, 24 minutes earlier.
Area forecast discussion, Aug 26, 3:15 PM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 315 PM MDT Sat Aug 26 2023 .SYNOPSIS...High pressure will bring a drying trend heading into the upcoming week. A dry cold front will cross northern Utah midweek. The next surge of monsoon moisture will arrive Thursday, and remain across the region heading into Labor Day weekend. && .SHORT TERM (Through 12Z Monday)...A mid level ridge axis extends from the southern Rockies of New Mexico poleward into the northern Rockies of Idaho/Montana this afternoon. Upstream from this axis, southwesterly flow aloft has overspread much of the Great Basin, with drier mid level air advecting from southwest to northeast across the forecast area. Despite this, lingering boundary layer moisture characterized by dew points in the low to mid 50s remains across much of Utah and far southwest Wyoming, which has supported another afternoon of scattered convection capable of producing heavy rainfall. The bulk of this activity has become focused further north across northern Utah as the aforementioned drier air spreads across southern Utah. This trend will continue through this evening, with lingering convection largely confined to the northern half of the forecast area. Hi-res guidance brings a weak perturbation through northern Utah overnight, which will maintain a threat of isolated to scattered showers into the overnight hours mainly north of I-80. With this drier air in place, any lingering convection across central and southern Utah will remain isolated, and confined to the higher terrain from the Wasatch Plateau south to Boulder Mountain. Further north, better coverage is expected across the Uintas, as well as areas near the Idaho border, which will be in proximity to a weak shortwave crossing the northern Rockies. Max temperatures Sunday will run similar to Saturday and remain near climatological norms. .LONG TERM (After 12Z Monday)...Model guidance has been fairly consistent over the past few runs with the evolution of the large scale pattern, and thus confidence is fairly high with respect to the general forecast heading into Labor Day Weekend. Mid level ridging centered across the region Monday will slide east by Tuesday, allowing for a warming and continued drying trend across the forecast area. This warming trend will push max temps 3-5 degrees above climo Tuesday afternoon. By late Tuesday/early Wednesday an upper trough ejecting through the Pacific Northwest/northern Rockies will push a cold front through northern Utah. Could see high based convection ahead of this boundary late Tuesday afternoon/Tuesday evening...a 20-30 percent probability. Behind this boundary, max temps will cool back to near climo across northern Utah, and remain near to slightly above across the south. Model guidance has been consistent in bringing a significant surge of monsoon moisture back into the region beginning Thursday, and persisting through Friday and likely into Labor Day Weekend, as a deep upper trough becomes established along the Pacific coast. This low will allow for a deep layer southerly fetch extending from the Gulf of California region into the eastern Great Basin. As such have maintained elevated PoPs across much of the forecast area beginning Thursday, and continuing through the remainder of the Long Term period. && .AVIATION...KSLC...Thunderstorms are forecast in the vicinity of the terminal between 22z and 00z this evening. Thunderstorms and heavy rain may impact the terminal during this time with brief MVFR visibilities under heavier rain. Gusty and erratic outflow winds from thunderstorms are most likely between 22z and 00z with gusts near 30 knots. The range of possible wind gusts from these thunderstorms range from 15 kts up to 40 knots. Improving conditions are forecast after 00z with winds out of the north and broken mid- level cloud decks. Winds will shift out of the southeast by 04z this evening at light speeds. .REST OF UTAH AND SOUTHWEST WYOMING...Across northern and central terminals through early this evening, scattered thunderstorms and rain showers are forecast. Gusty and erratic winds in and near thunderstorms are possible along with briefly reduced visibility in heavier rain; mid to high based CIG are forecast. As a result, brief periods of MVFR conditions cannot be ruled out however VFR conditions are forecast throughout much of the period. Overall improvement in conditions are forecast after 00z. Scattered thunderstorms and rain are forecast through early this evening in BCE. Lowered CIG/VIS may briefly lead to MVFR conditions resulting from this activity with improving conditions after 23z. CDC and SGU are forecast to remain at VFR conditions through tomorrow. && .FIRE WEATHER...Lingering monsoon moisture will maintain showers and thunderstorms into this evening across northern and eastern Utah, while drier air begins to spread across southwest Utah. This drier air will spread across the remainder of the area Sunday, resulting in a downward trend in daytime humidity. Lingering moisture will remain sufficient for a few afternoon showers and thunderstorms across the Uintas, as well as near the Idaho border. High pressure will maintain dry and mild conditions across the region through Monday. This high will slide east Tuesday, allowing for an increase in southwesterly flow, along with a warming and continued drying trend. Locally breezy conditions will be possible across western Utah during this time. Warm, dry and locally breezy conditions will persist through Wednesday across central and southern Utah, while a dry cold front brings a cooler and more stable airmass across the north. The next surge of monsoon moisture will arrive across southern and central Utah Thursday, then spread across the remainder of the region Friday. This will bring elevated humidity, along with several rounds of showers and thunderstorms capable of producing wetting rains. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Seaman/NDesmet For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Local storm report, Aug 26, 1:55 PM MDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
155 PM MDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM Flash Flood 7 WNW Huntington 39.38N 111.08W
08/26/2023 Emery UT Utility Company
Report of debris with mud in Huntington
Creek resulting from flow from the Trail
Mountain Burn Scar.
&&
NDThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 12:20 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 26, 1:18 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 26, 2:02 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 26, 3:15 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.